Selecta Mathematica

, 25:22 | Cite as


  • Pavel GalashinEmail author
  • Pavlo Pylyavskyy


Birational toggling on Gelfand–Tsetlin patterns appeared first in the study of geometric crystals and geometric Robinson–Schensted–Knuth correspondence. Based on these birational toggle relations, Einstein and Propp introduced a discrete dynamical system called birational rowmotion associated with a partially ordered set. We generalize birational rowmotion to the class of arbitrary strongly connected directed graphs, calling the resulting discrete dynamical system the R-system. We study its integrability from the points of view of singularity confinement and algebraic entropy. We show that in many cases, singularity confinement in an R-system reduces to the Laurent phenomenon either in a cluster algebra, or in a Laurent phenomenon algebra, or beyond both of those generalities, giving rise to many new sequences with the Laurent property possessing rich groups of symmetries. Some special cases of R-systems reduce to Somos and Gale-Robinson sequences.


Birational rowmotion Toggle Laurent phenomenon Cluster algebra Singularity confinement Algebraic entropy Arborescence Superpotential 

Mathematics Subject Classification

Primary 37K10 Secondary 13F60 05E99 



The material in this section is largely based on conversations with Thomas Lam. We are grateful to him for introducing us to this beautiful subject. We also thank Alex Postnikov and Steven Karp for related discussions. Finally, we are indebted to the anonymous referee for their careful reading of the first version of the manuscript.


  1. 1.
    Alman, J., Cuenca, C., Huang, J.: Laurent phenomenon sequences. J. Algebraic Comb. 43(3), 589–633 (2016)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Batyrev, V.V., Ciocan-Fontanine, I., Kim, B., van Straten, D.: Mirror symmetry and toric degenerations of partial flag manifolds. Acta Math. 184(1), 1–39 (2000)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Berenstein, A., Fomin, S., Zelevinsky, A.: Cluster algebras. III. Upper bounds and double Bruhat cells. Duke Math. J 126(1), 1–52 (2005)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Biggs, N.L.: Chip-firing and the critical group of a graph. J. Algebraic Comb. 9(1), 25–45 (1999)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Baker, M., Norine, S.: Riemann–Roch and Abel–Jacobi theory on a finite graph. Adv. Math. 215(2), 766–788 (2007)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Brouwer, A.E., Schrijver, A.: On the period of an operator, defined on antichains. Mathematisch Centrum, Amsterdam, 1974. Mathematisch Centrum Afdeling Zuivere Wiskunde ZW 24/74 (1974)Google Scholar
  7. 7.
    Bellon, M.P., Viallet, C.-M.: Algebraic entropy. Commun. Math. Phys. 204(2), 425–437 (1999)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Chaiken, S.: A combinatorial proof of the all minors matrix tree theorem. SIAM J. Algebraic Discrete Methods 3(3), 319–329 (1982)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Carroll, G.D., Speyer, D.E.: The cube recurrence. Electron. J. Comb., 11(1):Research Paper 73, (electronic) (2004)Google Scholar
  10. 10.
    Demskoi, D.K., Tran, D.T., van der Kamp, P.H., Quispel, G.R.W.: A novel \(n\)th order difference equation that may be integrable. J. Phys. A 45(13), 135202 (2012)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Einstein, D., Propp, J.: Combinatorial, piecewise-linear, and birational homomesy for products of two chains. arXiv preprint arXiv:1310.5294 (2013)
  12. 12.
    Einstein, D., Propp, J.: Piecewise-linear and birational toggling. In: 26th International Conference on Formal Power Series and Algebraic Combinatorics (FPSAC 2014), Discrete Math. Theor. Comput. Sci. Proc., AT, pp. 513–524. Assoc. Discrete Math. Theor. Comput. Sci., Nancy (2014)Google Scholar
  13. 13.
    Fon-Der-Flaass, D.G.: Orbits of antichains in ranked posets. Eur. J. Comb. 14(1), 17–22 (1993)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Feng, B., Hanany, A., He, Y.-H., Uranga, A.M: Toric duality as Seiberg duality and brane diamonds. J. High Energy Phys. (12):Paper 35, 29 (2001)Google Scholar
  15. 15.
    Fomin, S., Zelevinsky, A.: Cluster algebras. I. Foundations. J. Am. Math. Soc. 15(2), 497–529 (2002). (electronic)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Fomin, S., Zelevinsky, A.: The Laurent phenomenon. Adv. Appl. Math. 28(2), 119–144 (2002)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Fomin, S., Zelevinsky, A.: Cluster algebras. II. Finite type classification. Invent. Math. 154(1), 63–121 (2003)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Fomin, S., Zelevinsky, A.: Cluster algebras. IV. Coefficients. Compos. Math. 143(1), 112–164 (2007)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Gale, D.: Mathematical entertainments. Math. Intell. 13(1), 40–43 (1991)MathSciNetGoogle Scholar
  20. 20.
    Galashin, P.: Periodicity and integrability for the cube recurrence. arXiv preprint arXiv:1704.05570 (2017)
  21. 21.
    Givental, A.: Stationary phase integrals, quantum Toda lattices, flag manifolds and the mirror conjecture. In: Topics in Singularity Theory, vol. 180 of Amer. Math. Soc. Transl. Ser. 2, pp. 103–115. Am. Math. Soc., Providence, RI (1997)Google Scholar
  22. 22.
    Galashin, P., Pylyavskyy, P.: The classification of Zamolodchikov periodic quivers. Am. J. Math. (to appear) (2016). arXiv preprint arXiv:1603.03942
  23. 23.
    Galashin, P., Pylyavskyy, P.: Quivers with additive labelings: classification and algebraic entropy. arXiv preprint arXiv:1704.05024 (2017)
  24. 24.
    Grinberg, D., Roby, T.: Iterative properties of birational rowmotion II: rectangles and triangles. Electron. J. Comb. 22(3), Paper 3.40, 49 (2015)Google Scholar
  25. 25.
    Grinberg, D., Roby, T.: Iterative properties of birational rowmotion I: generalities and skeletal posets. Electron. J. Comb. 23(1), Paper 1.33, 40 (2016)Google Scholar
  26. 26.
    Grammaticos, B., Ramani, A., Papageorgiou, V.: Do integrable mappings have the Painlevé property? Phys. Rev. Lett. 67(14), 1825–1828 (1991)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Guy, R.K.: Unsolved Problems in Number Theory. Problem Books in Mathematics, 3rd edn. Springer, New York (2004)Google Scholar
  28. 28.
    Hamad, K., Hone, A.N.W., van der Kamp, P.H., Quispel, G.R.W.: QRT maps and related Laurent systems. arXiv preprint arXiv:1702.07047 (2017)
  29. 29.
    Holroyd, A.E., Levine, L., Mészáros, K., Peres, Y., Propp, J., Wilson, D.B.: Chip-firing and rotor-routing on directed graphs. In: In and Out of Equilibrium 2, vol. 60 of Progr. Probab., pp. 331–364. Birkhäuser, Basel (2008)Google Scholar
  30. 30.
    Hone, A.N.W.: Laurent polynomials and superintegrable maps. SIGMA Symmetry Integr. Geom. Methods Appl. 3, 022 (2007)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Kirillov, A.N., Berenstein, A.D.: Groups generated by involutions, Gel’fand-Tsetlin patterns, and combinatorics of Young tableaux. Algebra i Analiz 7(1), 92–152 (1995)zbMATHGoogle Scholar
  32. 32.
    Keller, B.: The periodicity conjecture for pairs of Dynkin diagrams. Ann. Math. (2) 177(1), 111–170 (2013)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Kirillov, A.N.: Introduction to tropical combinatorics. In: Physics and Combinatorics 2000 (Nagoya)Google Scholar
  34. 34.
    Kanki, M., Mada, J., Mase, T., Tokihiro, T.: Irreducibility and co-primeness as an integrability criterion for discrete equations. J. Phys. A 47(46), 465204 (2014)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Knuth, D.E.: Permutations, matrices, and generalized Young tableaux. Pac. J. Math. 34, 709–727 (1970)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Kouchnirenko, A.G.: Polyèdres de Newton et nombres de Milnor. Invent. Math. 32(1), 1–31 (1976)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Leoni, M., Musiker, G., Neel, S., Turner, P.: Aztec castles and the dP3 quiver. J. Phys. A 47(47), 474011 (2014)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Lam, T., Pylyavskyy, P.: Laurent phenomenon algebras. Camb. J. Math. 4(1), 121–162 (2016)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Lam, T., Pylyavskyy, P.: Linear Laurent phenomenon algebras. Int. Math. Res. Not. IMRN 10, 3163–3203 (2016)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Lam, T., Rietsch, K.: Total positivity, Schubert positivity, and geometric Satake. J. Algebra 460, 284–319 (2016)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Lam, T., Templier, N.: The mirror conjecture for minuscule flag varieties. arXiv preprint arXiv:1705.00758 (2017)
  42. 42.
    Miwa, T.: On Hirota’s difference equations. Proc. Jpn. Acad. Ser. A Math. Sci. 58(1), 9–12 (1982)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Marsh, R., Rietsch, K.: The B-model connection and mirror symmetry for Grassmannians. arXiv preprint arXiv:1307.1085 (2013)
  44. 44.
    Nakanishi, T.: Periodicities in cluster algebras and dilogarithm identities. In: Representations of Algebras and Related Topics, EMS Ser. Congr. Rep., pp. 407–443. Eur. Math. Soc., Zürich (2011)Google Scholar
  45. 45.
    Noumi, M., Yamada, Y.: Tropical Robinson–Schensted–Knuth correspondence and birational Weyl group actions. In: Representation Theory of Algebraic Groups and Quantum Groups, vol. 40 of Adv. Stud. Pure Math., pp. 371–442. Math. Soc. Japan, Tokyo (2004)Google Scholar
  46. 46.
    O’Connell, N., Seppäläinen, T., Zygouras, N.: Geometric RSK correspondence, Whittaker functions and symmetrized random polymers. Invent. Math. 197(2), 361–416 (2014)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Ohta, Y., Tamizhmani, K.M., Grammaticos, B., Ramani, A.: Singularity confinement and algebraic entropy: the case of the discrete Painlevé equations. Phys. Lett. A 262(2–3), 152–157 (1999)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Panyushev, D.I.: On orbits of antichains of positive roots. Eur. J. Comb. 30(2), 586–594 (2009)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Postnikov, A.: Permutohedra, associahedra, and beyond. Int. Math. Res. Not. IMRN 6, 1026–1106 (2009)MathSciNetzbMATHGoogle Scholar
  50. 50.
    Ramani, A., Grammaticos, B., Hietarinta, J.: Discrete versions of the Painlevé equations. Phys. Rev. Lett. 67(14), 1829–1832 (1991)MathSciNetzbMATHGoogle Scholar
  51. 51.
    Rietsch, K.: A mirror construction for the totally nonnegative part of the Peterson variety. Nagoya Math. J. 183, 105–142 (2006)MathSciNetzbMATHGoogle Scholar
  52. 52.
    Rietsch, K.: A mirror symmetric construction of \(qH^\ast _T(G/P)_{(q)}\). Adv. Math. 217(6), 2401–2442 (2008)MathSciNetzbMATHGoogle Scholar
  53. 53.
    Rietsch, K.: A mirror symmetric solution to the quantum Toda lattice. Commun. Math. Phys. 309(1), 23–49 (2012)MathSciNetzbMATHGoogle Scholar
  54. 54.
    Rietsch, K., Williams, L.: Cluster duality and mirror symmetry for Grassmannians. arXiv preprint arXiv:1507.07817 (2015)
  55. 55.
    Schensted, C.: Longest increasing and decreasing subsequences. Can. J. Math. 13, 179–191 (1961)MathSciNetzbMATHGoogle Scholar
  56. 56.
    Schützenberger, M.P.: Promotion des morphismes d’ensembles ordonnés. Discrete Math. 2, 73–94 (1972)MathSciNetzbMATHGoogle Scholar
  57. 57.
    Speyer, D.E.: Perfect matchings and the octahedron recurrence. J. Algebraic Comb. 25(3), 309–348 (2007)MathSciNetzbMATHGoogle Scholar
  58. 58.
    Stanley, R.P.: Promotion and evacuation. Electron. J. Comb., 16(2, Special volume in honor of Anders Björner):Research Paper 9, 24 (2009)Google Scholar
  59. 59.
    Striker, J., Williams, N.: Promotion and rowmotion. Eur. J. Comb. 33(8), 1919–1942 (2012)MathSciNetzbMATHGoogle Scholar
  60. 60.
    Volkov, A.Y.: On the periodicity conjecture for \(Y\)-systems. Commun. Math. Phys. 276(2), 509–517 (2007)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsMassachusetts Institute of TechnologyCambridgeUSA
  2. 2.Department of MathematicsUniversity of MinnesotaMinneapolisUSA

Personalised recommendations